Alert archive / Kansas / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Dodge City, KS

October 9, 2018Pratt County, Kansas

NWS Dodge City, KS issued this areal flood warning at Oct 9, 2018, 2:52 PM CDT for Pratt County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 2:52 PM CDT (19:52 UTC)
Expired
Oct 10, 2018, 2:45 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pratt County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WGUS43 KDDC 091952
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
252 PM CDT TUE OCT 9 2018

KSC151-100745-
/O.NEW.KDDC.FA.W.0021.181009T1952Z-181010T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pratt KS-
252 PM CDT TUE OCT 9 2018

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  East central Pratt County in south central Kansas...

* Until 245 AM CDT Wednesday.

* At 247 PM CDT, emergency management reported flooding along the 
  Ninnescah River in Pratt County.

* Some locations that will experience flooding include...
  Pratt.

Flood waters are moving down the Ninnescah River around and 
downstream from the city of Pratt. The river gage in Pratt currently 
shows a stage of 9 feet. At this time, the river is expected to 
crest at around 10 feet later tonight or Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3767 9847 3765 9847 3765 9860 3762 9867
      3763 9877 3765 9877 3764 9868 3766 9864
      3767 9855

$$

GERARD
1 follow-up statement
466 
WGUS83 KDDC 100741
FLSDDC

Flood Statement
National Weather Service Dodge City KS
241 AM CDT WED OCT 10 2018

KSC151-100749-
/O.EXP.KDDC.FA.W.0021.000000T0000Z-181010T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pratt KS-
241 AM CDT WED OCT 10 2018

...THE FLOOD WARNING WILL EXPIRE AT 245 AM CDT FOR EAST CENTRAL PRATT
COUNTY...

Flood waters have receded, and are no longer expected to pose a 
threat to life or property. Water may still be covering portions of 
a few secondary roads near South Fork Ninnescah River near Pratt 
early this morning. Please continue to heed any road closures and do 
not drive into water that does cover the road.


LAT...LON 3767 9847 3765 9847 3765 9860 3762 9867
      3763 9877 3765 9877 3764 9868 3766 9864
      3767 9855

$$

RBURG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Oct 9, 1:23 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 9, 1:23 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
123 PM CDT Tue Oct 9 2018

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 123 PM CDT Tue Oct 9 2018

The synoptic trof that has brought days of rains with significant rainfall
has finally started to move out of the region. Rain and clouds will
exit the FA through this evening from the south to the north. A ridge
of high pressure will build in its wake. There will be weak cold air
advection associated with this. Do have a freeze warning for 4 counties
across the NW. Main fly in the ointment for this is cloud cover. Models
do show partial clear and with weak CAA in place, temperatures could
get near freezing. The area that is in the freeze warning is just climo
for their first freeze and along low lying areas such as near the Ark
river basin. Otherwise, lows to the east should be warmer with additional/lingering
cloud cover. For Wednesday, high pressure will be in control and the
area should dry out. Highs should be mainly in the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM CDT Tue Oct 9 2018

Will have to watch for the freezing potential for Thursday morning.
High pressure is just to our north and winds are weaker. In addition,
not much in the way of clouds are expected through the overnight period.
A large area of the NW and N zones may get close to freezing. Will
defer a headline for now as we have hydro concerns and freezing concerns
already during the short term period. The GFS and EC disagree with
the slight chance of showers on Thursday. A better chance at precip
is still indicated by long range models next weekend. Here the synoptic
wave driving the weather is strong than compared to the Thursday system.
In addition, there is more in the way of boundary layer moisture as
well. The EC does have cold enough 850-hPa temperatures for some mixed
precipitation and even snow on Sunday. Confidence in the thermal fields
is low at this point. The EC is still advertising cold air moving in
the wake of the system and a freeze or even a hard freeze may be possible
Monday morning for much of the FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Oct 9 2018

MVFR/IFR flight conditions will improve to VFR later this evening as
the storm system exits the region. Showers will continue to move out
of the area through this afternoon with KHYS clearing last. Otherwise,
winds will be NW/N 15-30 kt decreasing 10-20 kt later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  35  55  35 / 100  10   0  10
GCK  44  34  53  33 / 100  20   0  10
EHA  46  33  56  35 /  90  10   0  10
LBL  49  34  56  34 /  80  10   0  10
HYS  45  36  52  31 / 100  40   0   0
P28  63  41  58  40 / 100  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...C
Flood Watch until 7 PM CDT this evening for KSZ030-031-045-046-
064>066-079-081-090.

Freeze Warning from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/
Wednesday for KSZ043-061-062-074.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Oct 9, 4:24 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CDT Tue Oct 9 2018

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CDT Tue Oct 9 2018 /324 AM MDT Tue Oct 9 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms, heavy at times, can be expected across
western and central Kansas today. A Flood Watch is currently in
effect. Please see the latest Flood Watch product for more
information.

Temperatures tonight are expected to fall back into the low to mid
30s with frost possible west of highway 283. A Freeze Watch is
currently in effect for late tonight. Please see the latest Freeze
Watch product for more information.

Day 1 Hazards
-------------
* Flooding: Extreme risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fog: Limited risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A Freeze Watch is currently in effect for early Wednesday
morning. Please see the latest Freeze Watch product for more
information.

Temperatures falling in to 32 degrees or lower are expected
across portions of western Kansas this weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Freeze: Significant risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Snow: Limited risk

* Monday
  - Freeze: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 9, 12:36 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      MEDICINE LODGE          37.29N 98.58W
10/09/2018                   BARBER             KS   LAW ENFORCEMENT

            SEVERAL ROADS UNDER WATER. MEDICINE LODGE
            CITY PARK SUBMERGED.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:46 AM CDTFreeze WatchDDCHamilton, Kearny, Scott, Stanton8 hr
Oct 9, 10:40 AM CDTFlash Flood WarningDDCBarber, Pratt5 hr
Oct 9, 12:33 PM CDTFreeze WarningDDCHamilton, Kearny, Scott, Stanton21 hr
Oct 9, 3:48 PM CDTAreal Flood WarningDDCBarber, Pratt, Stafford24 hr
Oct 9, 5:05 PM CDTFrost AdvisoryDDCFinney, Grant, Gray, Haskell, Lane, Meade and 3 more17 hr

Nearby

Areal Flood Warnings in Kansas, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.